What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 11:29 AM CST, 4 hours 11 minutes earlier. Its key messages:
- Storms look to form in the mid-afternoon today and impact most of the area. Winds up to 60-70 MPH and hail up to 1.25 inches are the main threats. Additionally, a brief landspout or nuisance flooding cannot be ruled out.
- Cooler temperatures with daily chances for storms are forecast for the mid-week.
- Temperatures are forecast to warm to near average going into the weekend with highs around 90.
Area forecast discussion, Jul 29, 11:29 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1129 AM MDT Tue Jul 29 2025
.KEY MESSAGES...
- Storms look to form in the mid-afternoon today and impact most
of the area. Winds up to 60-70 MPH and hail up to 1.25 inches
are the main threats. Additionally, a brief landspout or
nuisance flooding cannot be ruled out.
- Cooler temperatures with daily chances for storms are forecast
for the mid-week.
- Temperatures are forecast to warm to near average going into
the weekend with highs around 90.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1124 AM MDT Tue Jul 29 2025
Current observations show a surface low across a majority of the
area, with the center closer to the southern half of the area.
Meanwhile, there is some differential heating with parts of Northern
and Eastern Colorado in the 70s due to some persistent low level
cloud cover while the rest of the region is in the 80s and 90s
underneath sunny skies. For this afternoon, the aforementioned
conditions will likely set up some convergence boundaries for storms
to form.
The main boundary of note is the convergence zone along a
stationary front, near the center of the low. This boundary is
currently located roughly along Cheyenne county [CO], up to
Hitchcock county [NE] and then to the east. This boundary is not
forecast to move much and will generally be tied to the center of
the low. Looking at ensembles, if it were to shift, it would shift a
bit further east, taking the main wave more out of Colorado.
Wherever storms fire up along this boundary, pulse storms that
congeal fairly quickly are forecast as effective shear remains
forecast to be around 15-30 kts. With storms unable to sustain and
CAPE around 1000-2500 J/kg, large hail looks to be unlikely. Small,
accumulating hail and heavy rain similar to most storms this year
are likely, though the heavy rain may be initially delayed the
further east storms form due to dewpoint depressions of 30+ degrees.
This line will likely initiate around 2pm MT/3pm CT, with the
earliest around 12:30pm MT. The sooner the line initiates, the more
of the area that will see storms. A sooner initation could also
allow for larger hail as guidance generally suggests that there
would be more CAPE the closer storms fire to the cooler and more
moist air (though mid level lapse rates around 7-8 C/km) would also
be a hindrance).
The other main line is the potential for storms to generally develop
along either the I-70 or Highway 40 corridor along a moisture
gradient as drier air is pulled in from the southwest. The chance
for this line isn't as great as the other line along the front, but
would have the potential to be severe as well. Hail doesn't look to
be likely due to lower instability (CAPE 1000 J/kg or less), but
microbursts and maybe a landspout could occur. The timing for this
line is fairly similar with it starting as early as 2pm MT / 3pm CT,
but the more likely initiation looks to be closer to 5pm CT (if it
does initiate).
A third potential line is with the differential heating boundary and
usual higher terrain storms that form west of the area. This line
has the least likely chance to be severe as it would likely move
into an environment already stabilized by prior storms. Still, will
need to watch for some potential wind gusts above 60 mph.
The other potential concern with all of these lines remains the
chance for flooding. Flooding chances still aren't that great
(generally 30% or less for at least nuisance flooding), especially
if any of the line converge on each other. Flooding would be more
likely in the case of the lines staying apart, allowing for multiple
rounds of heavy rain, or if storms can train on one of the boundaries
that is forecast to develop. Otherwise, the generally dry air near
the surface and downshear vectors of 20-25 kts should keep storms
initially lighter and moving enough to give most of the area just
enough rain to be beneficial, but not flood.
So in quick summary, multiple lines of storms are possible this
afternoon and evening. Severe weather is possible, favoring severe
wind gusts, but maybe producing some large hail and a landspout.
Flooding is also possible, but would need storms to move in a
certain orientation and form in multiple rounds.
Late this evening and into tonight, some showers and maybe a few
storms could linger, but precipitation should end as the surface low
pushes south along with the upper forcing. The chance for another
cluster moving in from Western Nebraska has lower to less than 10%.
If that did develop, we could see a few gusts to 60 mph in the
northern part of the area closer to sunrise. Otherwise, winds should
shift to out of the south and temperatures drop into the 60s.
Tomorrow, a cooler day with highs maxing out in the low to mid 80s
is forecast as the upper low over the Great Lakes begins to spin
into the Plains and the northerly surface winds bring some weak cold
air advection. Low level cloud cover is also forecast for the start
of the day, which should help the day start a bit cooler. May have
to watch for some fog in the morning depending on how much the
storms saturate the low levels.
Tomorrow evening and into the overnight hours, there is a chance for
some storms to develop along the higher terrain to the west and push
east into the area. The main inhibitor is that the higher surface
pressure and colder air mass is forecast to also be pushing into the
area late in the day. If these storms make it to the area, they may
be able to produce a few strong wind gusts as they are forecast to
form into a line. Otherwise, the higher pressure should push any
storms south of the area and keep us clearer. We would have cloud
cover move over the area in either scenario, keeping low
temperatures in the 60s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 1124 AM MDT Tue Jul 29 2025
Thursday-Friday are forecast to remain a bit on the cooler side with
high temperatures in the 70's through the mid 80s with the upper
trough over the Great Lakes region forecast to extend into the
Plains. With the higher pressure setting over the Plains, winds are
forecast to remain around 10-20 mph from the east and then south.
Chances and showers are forecast to continue as the moist air mass
remains in place with the potential for shortwaves to bring some
synoptic lift in during the afternoon and evening hours. If the
showers and storms form, they would likely develop over the higher
terrain in Colorado and move east into the area.
Saturday-Sunday remain forecast to be warmer as the upper ridge
tries to reamplify over the Rockies while the low level flow shifts
to out of the south. With the warm air advection, temperatures
should warm to be more around 90. Storm chances these days are a bit
more variable as it depends on how amplified the ridge to the west
becomes and how close it can be to the area. The more amplified and
closer it is, the lower our chances as we would have upper
subsidence and be less likely to be affected by shortwaves.
Early next week, the current forecast is for the pattern to be
similar to the weekend, but with more zonal flow. As long as the
zonal flow holds, temperatures should warm to the 90s with
afternoon/evening storm chances. However, there are hints of either
upper lows/troughs pushing into the Northern United States both from
the west and east. If the upper troughs/lows can push closer to the
area, then a more organized day of storms and potential severe
weather is likely. The area would also then probably see
temperatures cool similar to this mid-week with highs in the 70s-
80s. If a system did move through, the current forecast favors
Tuesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1124 AM MDT Tue Jul 29 2025
For KGLD & KMCK... VFR conditions are initially forecast for the
first few hours of the period with generally sunny skies.
Starting around 21Z, but more likely between 23-02Z, storms are
forecast to develop across the area and intermittently impact
the terminals. These storms may be severe with wind gusts of
50-55 kts. Hail ranging from 0.25-1.25" may also occur.
Multiple round of storms are possible, so continue to use
caution once a storm passes. Storms activity should lower/end
around 03Z, but has a low chance of occurrence through 07Z with
showers being more likely. Around this time, expect low level
winds to become more from the north as a surface low pushes
south. The other condition of interest is low cloud ceilings,
forecast to develop between 08-12Z. KMCK is likely to see lower
ceilings as a whole and before KGLD, but both site should lower
to around 1000ft. Once ceilings lower, they likely won't lift
until closer to 15-17Z. In short, storms this afternoon/evening,
low ceilings tomorrow morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...KAK
LONG TERM...KAK
AVIATION...KAK
Hazardous weather outlook, Jul 29, 1:12 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
112 PM MDT Tue Jul 29 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
112 PM MDT Tue Jul 29 2025 /212 PM CDT Tue Jul 29 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are expected to develop over most of the
Tri-State area this afternoon and last into the overnight hours.
Gusts of 60 to 75 MPH and hail up to 1.25 inches are the primary
hazards. Localized flooding and a brief landspout may also occur
with the storms today. Areas along and north of I-70 have the
greatest potential to see severe weather today.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Wednesday, a cluster of storms may move into Eastern Colorado during
the evening and produce wind gusts up to 60 mph.
.SPOTTER INFORMATION STATEMENT...
Any reports of severe weather or flooding are appreciated!
In the hours before
Special weather statement, Jul 29, 2:25 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
225 PM MDT Tue Jul 29 2025
COZ091-292045-
Kit Carson County CO-
225 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIT CARSON COUNTY
THROUGH 245 PM MDT...
At 225 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stratton, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kit
Carson County.
This includes Interstate 70 in Colorado between mile markers 424 and
425.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3927 10251 3935 10264 3956 10249 3946 10226
TIME...MOT...LOC 2025Z 212DEG 5KT 3934 10256
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, Jul 29, 2:55 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
255 PM MDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Hail Bethune 39.30N 102.42W
07/29/2025 M0.50 Inch Kit Carson CO Trained Spotter
Spotter reports some hail, mainly pea sized
but with a few larger stones.
&&
KAKLocal storm report, Jul 29, 2:57 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
257 PM MDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Hail Stratton 39.30N 102.60W
07/29/2025 E0.25 Inch Kit Carson CO Public
Social media report of sporadic pea sized
hail.
&&
KAKLocal storm report, Jul 29, 3:00 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
300 PM MDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM Hail 5 NE Vernon 39.98N 102.20W
07/29/2025 M1.00 Inch Yuma CO Trained Spotter
Spotter reported hail ranging from pea to
quarter in size. Not much of it fell.
&&
KAKSpecial weather statement, Jul 29, 3:30 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
330 PM MDT Tue Jul 29 2025
COZ090-NEZ079-292145-
Yuma County CO-Dundy NE-
330 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YUMA AND
SOUTHWESTERN DUNDY COUNTIES THROUGH 345 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Haigler, or 13 miles east of Wray. This thunderstorm
was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Yuma
and southwestern Dundy Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4002 10196 4014 10214 4033 10201 4015 10174
TIME...MOT...LOC 2129Z 220DEG 4KT 4014 10199
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggSpecial weather statement, Jul 29, 3:31 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT Tue Jul 29 2025
COZ091-292145-
Kit Carson County CO-
331 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIT CARSON COUNTY
THROUGH 345 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bethune, or 5 miles west of Burlington, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kit
Carson County.
This includes the following highways...
Interstate 70 in Colorado between mile markers 429 and 446.
Highway 385 between mile markers 185 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3923 10238 3930 10247 3949 10237 3932 10211
TIME...MOT...LOC 2131Z 220DEG 8KT 3930 10236
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Trigg